Colorado, 2021Winter Weather in Colorado, February 6 to 7, 2021
February 6 to 7, 2021 · NWS BOU · 3 events in 3 counties and zones
Strong winds and periods of moderate to heavy snowfall continued in the higher mountains. Peak wind gusts included 78 mph near Berthoud Pass and 71 mph at Copper Mountain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and periods of moderate to heavy snowfall continued in the higher mountains. Peak wind gusts included 78 mph near Berthoud Pass and 71 mph at Copper Mountain. Snowfall totals included: 12 inches, 4 miles southeast of Mount Zirkel, 11 inches near Mount Audobon; 7.5 inches, 9 miles southeast of Glendevy; 6 inches near Longs Peak and 9 miles south-southeast of Spicer; with 3 to 5 inches in and around Summit County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 6, 3:19 PM MST, 41 minutes earlier.
Area forecast discussion, Feb 6, 3:19 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MST Sat Feb 6 2021
.SHORT TERM...(This evening through Sunday)
Issued at 319 PM MST Sat Feb 6 2021
Cold air is hanging tough across the northeast plains. The east
winds can't decide if they're really going to push across Denver.
The northwest winds pushed out to DIA, but now the easterlies are
trying to sneak south along the foothills from Boulder. We expect
the easterlies to win out for a while this evening with cooler air
pushing westward, then the northwesterlies will kick in behind
the trough axis and push the boundary back eastward late tonight.
The real cold air with stratus and flurries is further east, the
Front Range cities will have the in between air which is only
10-15 degrees colder this evening.
There's lots of flow with marginal conditions for mountain wave
amplification overnight. The best chance of high winds will be
behind the trough axis in the early morning hours when there
should be a shot of subsidence and other parameters are also
optimized. Models are showing 70-90 mph gusts over the higher east
slopes. There's some question about how much the wave will sharpen
to push the strongest winds downhill, so the threat is probably
the greatest in the higher foothills and the usual mountain wave
hot spots.
There will be some increase in moisture as the shortwave passes
this evening. The snow won't be too heavy but with all the recent
snowfall, there should be lots of blowing snow so we've hit that
hard in our products. We added a Winter Weather Advisory for South
Park for blowing snow, mainly along US 285 but there will be some
drifting across the rest of the area as well.
With the cold air intrusion a bit stronger than earlier expected,
we lowered temperatures this evening and added a better chance of
accumulating but light snow for the northeast corner. By later
tonight, the cold air will be starting to shift eastward. Warmer
highs for Sunday look good.
.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM MST Sat Feb 6 2021
Sunday night should be mostly dry except for possibly a few more
light snow showers in the northern mountains or on the northeast
plains. Winds will be decreasing in the mountains as the wave
continues to weaken, though it will still be fairly breezy in the
high country overnight and blowing snow will continue to impact
travel. A cooling trend will begin Monday with a weak cold front
on the plains. Some gusty winds and light snow are possible behind
the front, but moisture should be limited.
Tuesday, more light orographic snowfall in the mountains is
possible with continued WNW flow aloft and wind should continue to
decrease in the mountains as well. The GFS and ECMWF begin to
diverge Tuesday due to disagreement about how quickly and how far
south the arctic airmass will intrude in the coming week. The
ECMWF predicts a slower change and keeps more seasonally normal
temperatures until Friday, while the GFS is already predicting
single digit highs on the plains Thursday. The GFS solution is
probably unrealistically cold and the ECMWF is probably not
reacting quickly enough, and both ensembles are showing large
variance. The model disagreement extends to the synoptic situation
as well. The GFS predicts increasing northerly flow aloft by
Friday, which cuts off the flow of moisture to the area and keeps
most snow to our south through the rest of the forecast period.
The ECMWF has CO under the arctic airmass by Friday but with
continued WNW flow aloft and orographic ascent with Pacific
moisture, and therefore ongoing snowfall in the mountains.
We have a blended solution now which should allow for adjustment
to the situation as it develops. Expect falling temperatures on
the plains Wednesday and Thursday as the airmass approaches, and
by Friday a strong temperature gradient from the coldest
conditions on the northeast plains to warmer conditions in the
southern foothills. Temperatures should begin to fall in the
mountains late Thursday or early Friday, and mountain snowfall
should gradually increase.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 319 PM MST Sat Feb 6 2021
VFR conditions are expected in Denver through Sunday. A boundary
between southeast winds on the plains and northwest winds over the
mountains will move back and forth across the city through this
evening. KDEN will probably go back to southeast winds in the
evening. Northwest winds will become widespread behind a cold
front around 09z-12z Sunday, with gusts up to 30 knots possible
for a few hours. The winds may switch back to southeast again in
the afternoon at lighter speeds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST Sunday for COZ037.
High Wind Warning from 11 PM this evening to 8 AM MST Sunday for
COZ033>036.
Winter Weather Advisory until 5 AM MST Sunday for COZ031-033.
&&
SHORT TERM...Gimmestad
LONG TERM...Direnzo
AVIATION...Gimmestad
Hazardous weather outlook, Feb 6, 11:38 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1138 AM MST Sat Feb 6 2021
COZ030>051-071845-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1138 AM MST Sat Feb 6 2021
...HIGH WIND WARNING FRONT RANGE MOUNTAINS AND FOOTHILLS LATE
TONIGHT INTO SUNDAY MORNING...
...WINTER WEATHER ADVISORY TONIGHT FOR THE NORTHERN MOUNTAINS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Areas of light snow and blowing snow will continue in the
mountains today with a few inches of additional snowfall. Tonight
snow and winds will increase with wind gusts up to 80 mph in the
Front Range. This will create near blizzard conditions in blowing
snow in areas at or above timberline overnight into Sunday
morning. In the Front Range foothills, winds will increase this
evening with gusts up to 80 mph possible late tonight into early
Sunday.
Over northeast Colorado, there will be a chance of snow tonight
mainly near the Nebraska border with up to an inch of accumulation
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday, strong winds will decrease on the plains near the
base of the foothills but will persist over the higher terrain.
Areas of blowing snow will continue to create problems for travel
in the mountains due to slick roads and reduced visibility. On
Monday, a cold front will begin a downward trend in temperatures,
mainly on the plains through mid week, then very cold temperatures
are expected area wide Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight but snowfall
reports will be appreciated.
Gimmestad/Direnzo
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 6, 4:00 PM MST to February 7, 4:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals ranged from 7 to 12 inches.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 6, 4:00 PM MST to February 7, 4:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals ranged from 6 to 11 inches.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 6, 4:00 PM MST to February 7, 4:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals ranged from 3 to 5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942064, 942066, 942067.